I had ACL reconstruction using the patellar tendon of the effected side just over 6months ago. Recovery started great and quick. Unfortunately my surgeon told me I could start running at 6weeks, which I did. I developed patellar tendonitis and backoff my exercise and therapy. I got better and was released from therapy just to start having severe pain on either side of my patella while running, squatting etc. Supposedly I had tightness of my lateral retinaculum which caused my patella to not be tracking correctly. My patella now moves much better but through this all my quads, expecially the vmo has shut down. I still can't take a fast walk on lunch hour without some pain. Any ideas? Could a steroid injection help? I still have some swelling. They think ones my muscles get stronger the pain will subside. But I can't do things to help strenthen the muscles without pain. Help!
This is a common and difficult problem. When the donor site in the patella tendon is repaired, the extensor mechanism can be over tightened and create the problems you are having. I agree that the key is to get your quadriceps muscles stronger. In order to correct the patella tracking, it is necessary to strengthen your quadriceps. However, the more you work your quads, the more pain it causes, and the more your quad shuts down.
Oral anti-inflammatories (NSAID's), injected corticosteroids, and analgesic medications (painkillers) may all be used to help you continue with PT until your quads are strong enough to break this cycle.
Occasionally, arthroscopic surgery is necessary to perform a lateral release (cutting the patella retinaculum) to loosen the patella and allow for progress.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.